Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Houston/Galveston, TX

May 13, 2004Trinity County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 13, 2004, 11:12 AM CDT for Trinity County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 11:12 AM CDT (16:12 UTC)
Expired
May 13, 2004, 1:15 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Trinity County, TX

The radar

The Houston radar (KHGX), 180 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2148 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 131612
FFWHOU
TXC455-131815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1112 AM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TRINITY COUNTY IN SOUTHEAST TEXAS

* UNTIL 115 PM CDT

* AT 1110 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IN TRINITY COUNTY 
  ARE REPORTING WATER BEGINNING TO COVER MANY ROADS ACROSS THE       
  COUNTY. RADAR INDICATES VERY HEAVY RAINFALL FALLING ACROSS THE     
  COUNTY. RAINFALL RATES ARE ESTIMATED BY RADAR TO BE AS HIGH AS 2   
  TO 3 INCHES PER HOUR. THIS WILL LIKELY LEAD TO FLASH FLOODING.

* FLOODING IS EXPECTED IN OR NEAR...
  APPLE SPRINGS...TRINITY...GROVETON...SEBASTOPOL...AND WOODLAKE.

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3137 9498 3117 9484 3084 9519 3092 9526
          3090 9539 3106 9543

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 10:45 AM CDT, 27 minutes earlier.

Area forecast discussion, May 13, 10:45 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1045 AM CDT THU MAY 13 2004

.DISCUSSION...
HAVE SENT ANOTHER UPDATE TO INCLUDE A FLOOD WATCH FOR ALL SOUTHEAST
TEXAS ZONES. SOME AREAS IN THE NORTHERN ZONES HAVE ALREADY SEEN 3 TO 4
INCHES OF RAIN...AND MORE IS ON THE WAY. THE REST OF THE AREA HAS
SEEN HEAVY RAINS THE PAST COUPLE OF DAYS...SO FLOODING IS A
GOOD BET IN THE REMAINDER OF SOUTHEAST TEXAS LATER THIS
AFTERNOON AND TONIGHT. 46/43/42

&&

.PREV DISCUSSION...
UPDATE ALREADY SENT TO THE ZONES TO ACCOUNT FOR THE TORNADO WATCH IN
EFFECT UNTIL 2 PM. WE ARE CONTEMPLATING A FLOOD WATCH FOR SOUTHEAST
TEXAS...BUT WILL WAIT TIL LATER THIS MORNING TO ADDRESS THAT.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR AUSTIN...BRAZOS...BURLESON...GRIMES...LIBERTY
...MADISON...MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER
...WALLER...AND WASHINGTON COUNTIES TIL 2 PM.
FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL MIDNIGHT.
SMALL CRAFT SHOULD EXERCISE CAUTION ALL WATERS.

&&
Hazardous weather outlook, May 13, 8:49 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
849 AM CDT THU MAY 13 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
849 AM CDT THU MAY 13 2004

...TORNADO WATCH IN EFFECT UNTIL 2 PM...

.DAY ONE...TODAY.
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO LINGER OVER
NORTHERN PORTIONS OF THE AREA THIS MORNING. THESE STORMS HAVE A
HISTORY OF PRODUCING LARGE HAIL AND VERY HEAVY RAINS. THESE STORMS
WILL INTERACT WITH THE LOW TO MID LEVEL WINDS AND HAVE THE POTENTIAL
TO PRODUCE ISOLATED TORNADOES THROUGH AT LEAST EARLY AFTERNOON.

LATER THIS AFTERNOON...ADDITIONAL STORM DEVELOPMENT IS FORECAST AS AN
UPPER LEVEL DISTURBANCE MOVES IN FROM THE WEST AND INTERACTS WITH THE
WARM MOIST AND UNCAPPED AIRMASS ALREADY IN PLACE. DAYTIME HEATING AND
THE MOVEMENT OF THE SEABREEZE INLAND WILL ALSO CONTRIBUTE TO THE
THREAT OF SEVERE STORMS THIS AFTERNOON. THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE.

HEAVY RAINS ARE ALSO POSSIBLE AREAWIDE THIS AFTERNOON. SOME LOCATIONS
IN SOUTHEAST TEXAS HAVE ALREADY RECEIVED LARGE AMOUNTS OF RAIN FROM
LAST NIGHT TO THE LAST COUPLE OF DAYS. RESIDENTS OF POLK...BURLESON...
BRAZOS...COLORADO...JACKSON...MATAGORDA AND WHARTON COUNTIES HAVE BEEN
THE HARDEST HIT THUS FAR. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH
WITH LOCALIZED AMOUNTS OF 3 TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. A
SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN
ROCKIES WILL CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY
THROUGH SUNDAY THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY
RAINS.  THE ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL REMAIN UNSTABLE
AND VERY MOIST THE NEXT FEW DAYS. THE GROUND ACROSS PARTS OF SOUTHEAST
TEXAS WILL LIKELY BE SATURATED AND THESE ADDITIONAL RAINS WILL LEAD TO
EXTENSIVE RUNOFF. WEAK UPPER LEVEL RIDGING MAY HELP TO DRY THINGS OUT
BY NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, May 13, 7:23 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
723 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0532 AM     HAIL             COLLEGE STATION         30.60N 96.31W
05/13/2004  0.25 INCH        BRAZOS             TX   LAW ENFORCEMENT

0604 AM     TSTM WND DMG     5 SE LIVINGSTON         30.66N 94.88W
05/13/2004                   POLK               TX   LAW ENFORCEMENT

            NUMEROUS TREES BLOWN DOWN BETWEEN HWY 146 AND HWY 190.
            TREES ALSO DOWN IN INDIAN HILLS SUBDIVISION NEAR LAKE
            LIVINGSTON...ONE ON A HOUSE.

0607 AM     HAIL             4 ENE ROANS PRAIRIE     30.61N 95.88W
05/13/2004  0.75 INCH        GRIMES             TX   LAW ENFORCEMENT

            RELAYED PUBLIC REPORT.

&&

47
Special weather statement, May 13, 8:40 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
840 AM CDT THU MAY 13 2004

TXZ164-176>179-195>200-211-212-131900-
AUSTIN-BRAZOS-BURLESON-GRIMES-LIBERTY-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
840 AM CDT THU MAY 13 2004

...TORNADO WATCH IN EFFECT THROUGH 2 PM FOR THE NORTHERN HALF OF
SOUTHEAST TEXAS...

A TORNADO WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND NORTH
OF I-10 THROUGH 2 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE
WATCH...BURLESON...BRAZOS...GRIMES...MADISON...WASHINGTON...AUSTIN...
TRINITY...WALKER...WALLER...LIBERTY...MONTGOMERY...TRINITY AND SAN
JACINTO. THE HOUSTON METROPOLITAN AREA IS NOT INCLUDED IN THE WATCH
AT THIS TIME. NUMEROUS THUNDERSTORMS WILL BUILD SOUTHWARD TOWARD THE
COAST LATER THIS MORNING. THESE STORMS HAVE A HISTORY OF PRODUCING
LARGE HAIL...WIND DAMAGE AND FLOODING RAINS.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:19 AM CDTSevere Thunderstorm WarningHGXBrazos26 min
May 13, 5:37 AM CDTSevere Thunderstorm WarningHGXPolk38 min
May 13, 6:00 AM CDTSevere Thunderstorm WarningHGXGrimes, Walker45 min
May 13, 6:08 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson37 min
May 13, 6:19 AM CDTTornado WarningHGXBrazos, Burleson26 min
May 13, 6:30 AM CDTFlash Flood WarningHGXBrazos, Burleson2 hr
May 13, 6:57 AM CDTSevere Thunderstorm WarningHGXBurleson48 min
May 13, 8:01 AM CDTSevere Thunderstorm WarningHGXPolk44 min
May 13, 8:04 AM CDTSevere Thunderstorm WarningHGXPolk41 min
May 13, 9:14 AM CDTTornado WarningHGXBrazos46 min
May 13, 9:25 AM CDTSevere Thunderstorm WarningHGXMadison65 min
May 13, 9:52 AM CDTFlash Flood WarningHGXBrazos, Burleson, Madison2 hr
May 13, 10:12 AM CDTSevere Thunderstorm WarningHGXHouston48 min
May 13, 10:30 AM CDTSevere Thunderstorm WarningHGXMadison30 min
May 13, 10:44 AM CDTSevere Thunderstorm WarningHGXWalker61 min
May 13, 10:51 AM CDTSevere Thunderstorm WarningHGXGrimes, Madison54 min
May 13, 11:22 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson53 min
May 13, 11:32 AM CDTFlash Flood WarningHGXGrimes, Houston, Polk, San Jacinto, Walker3 hr
May 13, 11:39 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto66 min
May 13, 11:54 AM CDTTornado WarningHGXMontgomery66 min
May 13, 11:56 AM CDTTornado WarningHGXMontgomery64 min
May 13, 11:58 AM CDTFlash Flood WarningHGXBrazos, Burleson, Madison3 hr
May 13, 12:13 PM CDTFlash Flood WarningHGXMontgomery2 hr
May 13, 12:22 PM CDTSevere Thunderstorm WarningHGXLiberty68 min
May 13, 12:40 PM CDTTornado WarningHGXHarris, Liberty65 min
May 13, 1:15 PM CDTFlash Flood WarningHGXTrinity75 min
May 13, 1:33 PM CDTSpecial Marine WarningHGX117 min
May 13, 1:38 PM CDTFlash Flood WarningHGXHarris, Waller, Washington112 min
May 13, 1:45 PM CDTSevere Thunderstorm WarningHGXChambers60 min
May 13, 2:30 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Houston, Liberty, Madison and 5 more2 hr
May 13, 3:38 PM CDTSevere Thunderstorm WarningHGXColorado67 min
May 13, 3:58 PM CDTSpecial Marine WarningHGX62 min
May 13, 4:33 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Madison, Montgomery, Polk and 4 more3 hr
May 13, 4:33 PM CDTSpecial Marine WarningHGX117 min
May 13, 4:52 PM CDTSevere Thunderstorm WarningHGXHarris, Waller38 min
May 13, 4:58 PM CDTSpecial Marine WarningHGX62 min
May 13, 5:02 PM CDTSpecial Marine WarningHGX118 min
May 13, 5:04 PM CDTFlash Flood WarningHGXJackson2 hr
May 13, 5:07 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery53 min
May 13, 6:20 PM CDTSpecial Marine WarningHGX115 min
May 13, 6:35 PM CDTFlash Flood WarningHGXJackson, Matagorda, Wharton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.